Nebraska, 2015

Hail in Nebraska, September 9, 2015

September 9, 2015 · NWS LBF · 10 events in 7 counties and zones

Scattered thunderstorms developed during the late afternoon hours across the central Sandhills. As these storms pushed east, severe storms developed and produced hail up to four inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms developed during the late afternoon hours across the central Sandhills. As these storms pushed east, severe storms developed and produced hail up to four inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 9, 2:02 PM CST, 31 minutes earlier.

Area forecast discussion, Sep 9, 2:02 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 PM CDT WED SEP 9 2015

.SYNOPSIS...
ISSUED AT 302 PM CDT WED SEP 9 2015

AS OF WEDNESDAY AFTERNOON THE UPPER AIR SYNOPTIC PATTERN OVER THE
CONTINUED TO BE HIGHLIGHTED BY A BROAD TROUGH ASSOCIATED WITH A LOW
SLOWLY MOVING TOWARD HUDSON BAY. THIS HAS THE NORTHERN AND CENTRAL
PLAINS IN RELATIVELY FAST NORTHWEST FLOW ALOFT. COOLER AIR IN THE
MID TO UPPER LEVEL OF THIS FLOW FOSTERED AN ENVIRONMENT
CHARACTERIZED BY STEEP LAPSE RATES AND ELEVATED INSTABILITY...WHICH
HAS AIDED IN THE FORMATION AND PERSISTENCE OF ISOLATED TO SCATTERED
THUNDERSTORM ACTIVITY IN CENTRAL NEBRASKA LATE IN THE MORNING AND
EARLY THIS AFTERNOON. AT THE SURFACE...A WEAK FRONT WAS SLOWLY
MOVING EAST ACROSS THE CWA. AS OF 20Z THE FRONT EXTENDED FROM JUST
EAST OF IMPERIAL AND NORTH PLATTE...NORTHEASTWARD TO NEAR AINSWORTH.
DRY WESTERLY WINDS BEHIND THE FRONT HAD DEWPOINTS DROPPING INTO THE
30S AND 40S ACROSS THE PANHANDLE AND WESTERN SANDHILLS. AHEAD OF
THE FRONT WINDS WERE SOUTHERLY AND DEWPOINTS REMAINED IN THE UPPER
50S AND 60S...WITH A CU FIELD DEVELOPING AS THE BOUNDARY LAYER
BECOMES MORE UNSTABLE. TEMPERATURES WERE GENERALLY IN THE MID 80S.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 302 PM CDT WED SEP 9 2015

THUNDERSTORMS IN CENTRAL AND NORTH CENTRAL NEBRASKA SHOULD CONTINUE
TO SLOWLY PUSH EAST THROUGH THE REMAINDER AFTERNOON. CONVECTIVE
ACTIVITY HAS ACCELERATED OVER CENTRAL ROCK AND HOLT COUNTY. SOME
LOCATIONS ARE RECEIVING HEAVY RAINFALL DUE TO TRAINING
STORMS...HOWEVER LATEST FFG IN THIS AREA IS QUITE HIGH. ADDITIONAL
SURFACE BASED SHOWERS AND THUNDERSTORM DEVELOPMENT HAS BEGUN IN FAR
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS ALONG AN EASTWARD
PROGRESSING FRONT. HRRR HAS FAVORED AREAS JUST EAST OF A NORTH
PLATTE TO THEDFORD MUCH OF THE DAY...AND THIS MATCHES UP WELL WITH
THE DEVELOPING CU FIELD ON SATELLITE SO THE FORECAST LOOKS ON TRACK.
UPPER LEVEL FORCING IS TOUGH TO DISCERN SO THE SPATIAL EXTENT OF THE
NEW CONVECTION IS NOT EXPECTED TO BE EXPANSIVE. MLCAPE VALUES  1500
J/KG AND 35-40 KTS DEEP LAYER SHEAR WILL SUPPORT A FEW STRONG TO
SEVERE STORMS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
THUNDERSTORMS PUSH EAST THIS EVENING AND BEGIN TO WANE AFTER DARK
WITH THE LOSS OF HEATING AND INSTABILITY.

WEAK SHORTWAVE TROUGH DIVES SOUTHEAST THROUGH THE AREA OVERNIGHT.
WINDS BECOME EASTERLY AS THE FRONT SLOWLY PUSHES JUST SOUTHEAST OF
THE CWA AND A LEE SIDE SURFACE LOW DEEPENS IN NORTHEAST COLORADO.
THIS WILL ALLOW LOW LEVEL MOISTURE TO CREEP BACK WESTWARD...WITH
ANOTHER ROUND OF FOG/STRATUS POSSIBLE FOR SOUTHWEST INTO CENTRAL
NEBRASKA. DID NOT INCLUDE PATCHY FOG IN THE FORECAST AT THIS TIME
SINCE MODEL GUIDANCE HAS BEEN SOMEWHAT INCONSISTENT WITH COVERAGE
AND SEVERITY OF VISIBILITY RESTRICTIONS. THE MOST FAVORABLE AREAS
FOR LOCALLY DENSE FOG FORMATION WILL LIKELY BE WHERE PRECIPITATION
FALLS LATER THIS EVENING.

AN AREA OF SURFACE HIGH PRESSURE BEGINS TO DROP OUT OF ALBERTA AND
INTO THE NORTHERN PLAINS ON THURSDAY. THIS WILL PUSH TEMPERATURES
DOWN A FEW DEGREES WITH HIGHS RANGING FROM THE LOW 70S TO LOW 80S
ACROSS THE CWA. MODELS ADVERTISE LIGHT QPF LATE IN THE AFTERNOON AS
A MID-LEVEL JET STREAK NOSES INTO THE CENTRAL PLAINS...BUT DID NOT
ADD ANY MENTION OF POPS TO THE SHORT TERM FORECAST JUST YET AS THE
BETTER CHANCES LOOK TO BE AFTER 00Z FRIDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 302 PM CDT WED SEP 9 2015

THE NAM REMAINS IN AGREEMENT WITH CURRENT FORECAST WITH A
DISTURBANCE DROPPING SOUTHEAST FROM SWRN SD INTO WRN NEBR
OVERNIGHT. THE GFS IS FASTER WITH THIS DISTURBANCE AND REMAINS
MOSTLY DRY. THEREFORE KEPT POPS LIMITED TO 20 PERCENT WEST OF A
LINE FROM GORDON THROUGH BROKEN BOW.

KEPT VERY NEAR PREVIOUS HIGHS FRIDAY AS EASTERLY WINDS BECOME
SOUTHEAST BY AFTERNOON AND WEAK WAA WILL NOT KICK IN UNTIL
AFTERNOON. THERE COULD ALSO BE A FEW SHOWERS AND CLOUDINESS
LINGERING AS WELL.

ON SATURDAY...A RETURN SOUTHERLY WIND RETURNS WITH HIGHS WARMING
TO NEAR 80 ACROSS THE WEST WHILE THE EAST REMAINS IN THE LOWER TO
MID 70S.

FOR SUNDAY THROUGH TUESDAY...ABOVE NORMAL TEMPERATURES. ZONAL FLOW
ALOFT ACROSS THE CENTRAL PLAINS SUNDAY WILL PERSIST INTO MONDAY AS
AN UPPER TROUGH DIGS INTO THE PACIFIC NORTHWEST. THIS WILL KEEP A
THERMAL RIDGE ACROSS THE REGION WITH HIGHS RANGING IN THE 80S. ON
TUESDAY...THE UPPER TROUGH WILL ADVANCE ACROSS MONTANA THROUGH
COLORADO WITH STRONG HEATING TO OCCUR IN ADVANCE ACROSS THE
CENTRAL PLAINS. FORECAST HIGH ARE 85 TO 90...ALTHOUGH THE
POTENTIAL IS THERE FOR HIGHS TO EXCEED 90 IN SOME AREAS OF WRN
NEBR. A COLD FRONT TUESDAY NIGHT TO COOL BACK HIGHS TO NEAR 75
NORTH AND NEAR 80 SOUTH. THE 12Z ECMWF HOWEVER IS MUCH WEAKER WITH
THE POST FRONTAL COOLDOWN AND SUGGESTS 80S STILL POSSIBLE. MAINLY
DRY THROUGH THE EXTENDED PERIODS...EXCEPT A SLIGHT CHANCE ERN
PNHDL TUESDAY AFTN...AND MOST AREAS TUESDAY NIGHT. LOOKS DRY
BEHIND THE FRONT FOR WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1223 PM CDT WED SEP 9 2015

MAIN CONCERNS FOR THE CURRENT TAF PERIOD IS THE ISOLATED THUNDERSTORMS
THIS AFTERNOON AND EVENING...AND THE POTENTIAL FOR SUB-VFR
CIGS/VISBYS LATE TONIGHT AND EARLY THURSDAY MORNING.

A LINE OF THUNDERSTORMS ARE ONGOING EARLY THIS AFTERNOON IN PARTS
OF CENTRAL NEBRASKA...WITH REDEVELOPMENT TO THE WEST AND NORTH
POSSIBLE LATER THIS AFTERNOON AND EVENING. DID NOT FEEL CONFIDENT
ENOUGH IN THE SPATIAL EXTENT OF THUNDERSTORM ACTIVITY TO INCLUDE
IN THE TAF AT KLBF. ALL MODEL GUIDANCE AND OBSERVATIONAL TRENDS
SUGGEST THE ACTIVITY SHOULD REMAIN SOUTH AND EAST OF KVTN.

FOG AND LOW STRATUS MAY DEVELOP OVERNIGHT...GENERALLY FROM
SOUTHWEST INTO NORTH CENTRAL NEBRASKA...INCLUDING
KLBF...KBBW...KONL. INTRODUCED MVFR CIGS/VISBYS INTO THE TAF TO
SUGGEST THE POTENTIAL...ALTHOUGH THEY MAY NEED TO BE LOWERED INTO
IFR SHOULD FORECASTER CONFIDENCE INCREASE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MARTIN
SHORT TERM...MARTIN
LONG TERM...ROBERG
AVIATION...MARTIN
Hazardous weather outlook, Sep 9, 8:00 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 AM CDT WED SEP 9 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-101400-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
900 AM CDT WED SEP 9 2015 /800 AM MDT WED SEP 9 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THIS AFTERNOON THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM
OGALLALA TO AINSWORTH. SOME OF THESE STORMS MAY BE STRONG TO
SEVERE...WITH DAMAGING THUNDERSTORM WINDS AND SOME LARGE HAIL
POSSIBLE. STORMS WILL MOVE EAST THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING
FROM NORTH PLATTE TO ONEILL.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MARTIN

In the hours before

Special weather statement, Sep 9, 10:22 AM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1122 AM CDT WED SEP 9 2015

NEZ038-091700-
CUSTER NE-
1122 AM CDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER COUNTY UNTIL
NOON CDT...

AT 1122 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ANSELMO...OR 17 MILES NORTHWEST OF BROKEN BOW...MOVING EAST AT
25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANSELMO...LILLIAN...MERNA...GATES AND VICTORIA SPRINGS STATE
RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 BETWEEN MILE MARKERS 256 AND 271.
 HIGHWAY 92 BETWEEN MILE MARKERS 263 AND 273.

LAT...LON 4143 9994 4160 10006 4174 9963 4148 9953
TIME...MOT...LOC 1622Z 254DEG 21KT 4154 9994

MARTIN
Special weather statement, Sep 9, 1:50 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT WED SEP 9 2015

NEZ010-028-029-092030-
HOLT NE-GARFIELD NE-WHEELER NE-
250 PM CDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOLT...EASTERN
GARFIELD AND WHEELER COUNTIES UNTIL 330 PM CDT...

AT 249 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR O'NEILL TO 13 MILES
SOUTHEAST OF BASSETT...AND MOVING EAST AT 15 MPH.

HEAVY RAINFALL...HALF INCH HAIL...AND WINDS IN EXCESS OF 40 MPH WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ERICSON...INMAN...EWING...CHAMBERS...FOUR CORNERS...GOOSE LAKE STATE
WILDLIFE MANAGEMENT AREA...PIBEL LAKE STATE RECREATION AREA...
BARTLETT...GABLES...PAGE...KNIEVELS CORNER...CUMMINSVILLE...BUFFALO
FLATS AND O'NEILL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 309 AND 328.
 HIGHWAY 281 BETWEEN MILE MARKERS 132 AND 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4174 9913 4175 9913 4250 9861 4242 9830
      4174 9830
TIME...MOT...LOC 1949Z 264DEG 12KT 4244 9860 4240 9943

MARTIN
Special weather statement, Sep 9, 1:53 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT WED SEP 9 2015

NEZ008>010-092045-
BROWN NE-HOLT NE-ROCK NE-
253 PM CDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK...SOUTHERN HOLT AND
SOUTHEASTERN BROWN COUNTIES UNTIL 345 PM CDT...

AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR O'NEILL TO 17 MILES
SOUTH OF LONG PINE...AND MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HOFELD LAKE...EMMET...INMAN...EWING...AMELIA...ATKINSON...SYBRANT...
RAVEN...TWIN LAKES STATE WILDLIFE MANAGEMENT AREA...DUFF...JONES
LAKE...PAGE...O'NEILL...ONEILL...PONY LAKE AND JOHNSONS CORNER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 183 BETWEEN MILE MARKERS 155 AND 173.
 HIGHWAY 20 BETWEEN MILE MARKERS 288 AND 328.
 HIGHWAY 281 BETWEEN MILE MARKERS 168 AND 191.

LAT...LON 4225 9830 4216 9976 4236 10007 4258 9883
      4254 9830
TIME...MOT...LOC 1953Z 264DEG 29KT 4246 9860 4230 9982

MARTIN
Special weather statement, Sep 9, 2:31 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT WED SEP 9 2015

NEZ071-092115-
FRONTIER NE-
331 PM CDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRONTIER COUNTY
UNTIL 415 PM CDT...

AT 330 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF MEDICINE CREEK RESERVOIR STATE RECREATION AREA...OR 16
MILES SOUTHEAST OF CURTIS...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FREEDOM...ORAFINO...MEDICINE CREEK RESERVOIR STATE RECREATION AREA...
DANCING LEAF EARTH LODGE AND STOCKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4047 10049 4054 10049 4054 10048 4062 9998
      4044 9998 4043 10009 4035 10010 4035 10047
TIME...MOT...LOC 2030Z 264DEG 33KT 4042 10039

BUTTLER

The radar

The Sioux Falls radar (KFSD), 163 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Holt

When
September 9, 2:33 PM CST
Where
Holt County, 21.23 mi NNE of Page
Measured
1 in hail
Reported by
Public
Coordinates
42.700, -98.330

Hail, Rock

When
September 9, 3:05 PM CST
Where
Rock County, 3.71 mi SW of Rose
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
42.170, -99.530

Hail, Frontier

When
September 9, 3:07 PM CST
Where
Frontier County, Harry Strunk Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
40.420, -100.230

Hail, Loup

When
September 9, 3:50 PM CST
Where
Loup County, 10.47 mi NE of Almeria
Measured
4 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.940, -99.380

Tennis ball to grapefruit sized hail damaged a vehicle and buildings at Horsehoe Bend Lake.

Hail, Holt

When
September 9, 3:55 PM CST
Where
Holt County, 1.23 mi NE of Chambers
Measured
1 in hail
Reported by
Public
Coordinates
42.210, -98.730

Hail, Loup

When
September 9, 4:03 PM CST
Where
Loup County, 14.97 mi NNE of Almeria
Measured
2.5 in hail
Reported by
Public
Coordinates
42.020, -99.380

Hail, Wheeler

When
September 9, 4:05 PM CST
Where
Wheeler County, 14.93 mi NNW of Bartlett
Measured
1.75 in hail
Reported by
Public
Coordinates
42.080, -98.660

Hail, Custer

When
September 9, 4:17 PM CST
Where
Custer County, 0.86 mi NW of Comstock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.560, -99.260

Hail, Loup

When
September 9, 4:20 PM CST
Where
Loup County, 9.5 mi NNE of Taylor
Measured
1.75 in hail
Reported by
Public
Coordinates
41.890, -99.290

Tree limbs reported down in addition to golf ball sized hail.

Hail, Garfield

When
September 9, 4:50 PM CST
Where
Garfield County, Burwell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.780, -99.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598171, 598172, 598173, 598176, 598177, 598183, 598182, 598178, 598180, 598179.